An oncology expert witness provides feedback on a Ewing’s sarcoma patient who died from heart failure following chemotherapy treatment with Adriamycin. This case involves an eighteen-year-old female patient who presented to her primary care with a six week history of localized hip as well as loss of appetite and weight loss. After examination the physician was able to palpate a large mass and referred the patient for an x-ray and further evaluation. The patient was seen medical oncologist who diagnosed her with Ewing’s sarcoma. The oncologist recommended that the patient undergo surgery to remove the tumor on her hip followed by chemotherapy. The patient underwent successful surgery performed to excise the tumor with no complications during or after the procedure. The patient was subsequently started on chemotherapy, as planned, shortly thereafter. The treating medical oncologist ordered an echocardiogram test prior to administering a several month long regimen of the chemotoxic drug, Adriamycin. The echocardiogram did not reveal any cardiac problems and the patient was given approval to start the medication. The patient presented to her oncologists office for several routine check-up appointments, with complaints of many side effects. The oncologist also noted in his records that the patient suffered from a significantly increased blood pressure, notably high pulse rates, and significant generalized weakness and lethargy. The oncologist never ordered a MUGA heart scan or repeat echocardiogram exams to monitor the patient’s deteriorating cardiac condition. Whilst under the care of this oncologist, the patient developed heart failure. The patient’s condition declined to the point where she required heart transplant surgery. Unfortunately, the patient passed away whilst on the waiting list to receive a donor heart.
Question(s) For Expert Witness
- 1. Is it the standard of care to monitor the cardiac condition of a patient on Adriamycin?
- 2. If so, how often do you monitor?
- 3. If a patient presents with the side effects noted above, would this prompt further cardiac evaluation to ensure that this patient can safely tolerate Adriamycin?
Expert Witness Response E-006246
Adriamycin is a very common chemo drug that is prescribed often for both pediatric and adult patients. It is certainly within the standard of care to monitor the cardiac condition of a patient on Adriamycin. How often the physician should monitor depends on the protocol of the treating medical facility, the disease type, and the age of the patient. Also, if a patient presents with the side effects noted in the summary, this would absolutely prompt further cardiac evaluation to ensure that this patient can safely tolerate Adriamycin. Once the patient’s cardiac function began to decline, steps should have been taken to discontinue the medication and assess the extent of the problem and subsequently rectify it in a prompt manner.